Can You Take Tylenol PM And Xanax Together?

There is an interaction between the two and taking both should only be done under the supervision of your doctor.

Question

Can you take Acetaminophen PM (Tylenol PM) and Xanax together?

Asked by David On May 16, 2019

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On May 16, 2019
Sandoz Alprazolam Bottle With Text - Taking With Tylenol PM

Overview

In general, it isn't recommended to take Tylenol PM and Xanax together because both contain sedating, CNS depressant drugs.

Xanax contains alprazolam, a rapid-acting benzodiazepine, and Tylenol PM contains two active ingredients:

  • Acetaminophen
  • Diphenhydramine

Diphenhydramine is the ingredient in Tylenol PM that causes sedation. It is also the active ingredient in Benadryl.

The use of any benzodiazepine (including alprazolam) with diphenhydramine can result in additive side effects.[1][2]

These additive effects include:

  • Sedation
  • Lightheadedness
  • Dry mouth
  • Drowsiness
  • Dizziness
  • Respiratory depression

Since coadministration of Tylenol PM and Xanax can result in a potentiation of side effects, caution is recommended with the combination.


Interaction Explained

Most online drug interaction checkers (including our own) will list a similar precaution with the combined use of Xanax and Tylenol PM. Ours, which uses the Drugbank database, states the following:

The risk or severity of adverse effects can be increased when Alprazolam [Xanax] is combined with Diphenhydramine [contained in Tylenol PM].

Both alprazolam and diphenhydramine have what is known as a CNS (central nervous system) depressant effect.

The CNS depressant effects are much stronger with alprazolam when compared to diphenhydramine, but since both have them, the effects will likely be more pronounced when used together.[3]

So, what exactly happens with CNS depressants?

As a general overview, CNS depressants, which can work by a variety of mechanisms, inhibit/suppress brain activity, which can have a variety of effects.[4]

The most common effects of CNS depression is sedation and drowsiness, which is why they are commonly used for anxiety and for sleep.

However, when high doses of CNS depressants are used, more severe side effects can occur, including:

  • Decreased heart rate
  • Reduced consciousness
  • Reduced respiration (i.e. respiratory depression)

Combining CNS depressants is one of the most common causes of overdose death, which generally happens as a result of respiratory depression. Opioids, benzodiazepines, and alcohol are all strong CNS depressants.[5]

Now, diphenhydramine is not a strong CNS depressant when compared to other classes of drug (like benzodiazepines) but does commonly cause sedation (which is why it is such a commonly used ingredient in over the counter sleep aids).

It has only been associated with respiratory depression in cases of overdose.

If you combine diphenhydramine (from Tylenol PM) with Xanax (alprazolam), you likely will experience an increase in sedation and drowsiness.

It would be uncommon that you have more serious side effects, but the risk is certainly still there (especially if you were to mix both with other depressants, like alcohol).

Your doctor may recommend the occasional use of Tylenol PM, even if you take alprazolam, in certain situations. However, for all the reasons stated above, they shouldn't be used consistently together.


Summary

Tylenol PM contains diphenhydramine, a sedating first-generation antihistamine. Combined use of diphenhydramine and Xanax (alprazolam) can result in additive side effects, including sedation, dizziness, and in more severe cases, respiratory depression.

References
  1. ^ Pharmacology of Antihistamines. PubMed
  2. ^ Prescription CNS Depressants NIH
  3. ^ Benzodiazepine Pharmacology and Central Nervous System–Mediated Effects. PubMed
  4. ^ Misuse of Prescription Drugs. NIH
  5. ^ Cognitive impairment in patients clinically recovered from central nervous system depressant drug overdose. PubMed

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions